[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 14, 1982

Never Tell a Patient 'Never' About the Use of Radiographic Contrast Agents

Author Affiliations

University of Missouri at Kansas City School of Medicine St Luke's Hospital Kansas City, Mo

JAMA. 1982;247(18):2485-2486. doi:10.1001/jama.1982.03320430015005
Abstract

It has long been an irritation to me that, after a patient experiences contrast media "reactions," physicians or other paramedical personnel will advise him never again to allow radiographic contrast agents—dyes, if you will— to be injected into him.

As a diagnostic radiologist, I have recently consulted with three patients who were told this. All of these patients needed contrast studies, and all were unduly concerned about the use of such agents because of previous admonitions by medical personnel. For example:

Case 1.—  A 58-year-old woman was to have a computed tomographic (CT) study of the cerebellopontine angle cistern to rule out an acoustic neuroma. Because of a rather strong allergic history, she had previously been told by a physician never to allow the injection of radiographic contrast agents, despite the fact that she had never had any such injection. After considerable explanation and reassurance on my part and telephone

×